Sorry for the lag in responding. I've been busy, you know...
In Canada we don't use Xopenex as yet, but I can tell you a few things.
Our first line is usually racemic epi. It is used, as you say, for croup, stridor, etc, but it also has a bronchodilatory effect through relaxation of smooth muscle so can also be used for asthma or bronchospasm from whatever source. It has a rapid onset of effect, from 1-5 minutes, but a shorter duration of action, only 1-3 hours. Many of our airway issues in our PICU are related to intubation, so we often have racemic ready and waiting when we extubate. (We also give dexamethasone pre and post in kids we expect to give us trouble.)
Albuterol has a fairly rapid onset of effect, about 5 minutes and a duration of action of 3-6 hours. We might use albuterol and racemic in conjunction, alternating between the two in RSV or adenovirus, although the evidence for using either in these kids is weak.
Levalbuterol has a much longer onset of effect than either of the others, 10-17 minutes, but a much longer duration of action, 5-8 hours. It would not be the drug of choice for a rapidly evolving upper or lower airway obstruction but would be a good choice for maintenance. Once you've broken the status epilepticus episode or resolved the acute bronchospasm and the time between doses of bronchodilator increases, this would be the time to switch. It can be used in children over 6 years of age, but is associated with slightly higher side effect rates ( headache, otitis media and fever in kids 6-11) and a lower dose is recommended.
Side effects for all of these are relatively similar. Tachycardia, hypertension and tremulousness are most common across the board. The choice of drug will also have to be tempered by the child's underlying issues, and potential drug interactions recognized. Concomitant use with beta blockers can cause a severe increase in bronchospasm. Digoxin levels will probably be significantly higher. Hypokalemia and ECG changes are worse when diuretics are in the mix.
Does that dot your "I's"?